Mississippi, 2001Flash Flooding and Hail in Mississippi, November 28 to 29, 2001
November 28 to 29, 2001 · NWS JAN · 36 events in 28 counties and zones
21 thunderstorm wind, 14 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.3 million
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 28, 8:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 28, 8:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
815 PM CST WED NOV 28 2001
THE BOUNDARY STRETCHES FROM KLFT-KHEZ-KJAN-KTUP WITH TEMPERATURES IN THE
40S WEST AND 70S EAST. UPDATED ZONES TO DECREASE POPS OVER EASTERN
ZONES...ACTIVITY CONTINUES ALONG THE RIVER WITH A FEW SHOWERS
SCATTERED OVER THE EAST...DO NOT EXPECT WIDESPREAD ACTIVITY ATTM.
ALSO ADJUSTED SEVERE WORDING...APPEARS TO BE ANOTHER EARLY MORNING
EVENT. INCREASED WINDS AREAWIDE AND REMOVED TORNADO WATCH. OTHERWISE
FORECAST IS ON TRACK.
.JAN...
MS...FLASH FLOOD WATCH WEST AND NORTHEAST TONIGHT AND THURSDAY
LA...FLASH FLOOD WATCH TONIGHT AND THURSDAY
AR...FLASH FLOOD WATCH TONIGHT AND THURSDAY
In the hours before
Special weather statement, Nov 28, 4:06 PM CST, 5 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CST WED NOV 28 2001
...THUNDERSTORMS...
AN OUTBREAK OF SEVERE THUNDERSTORMS...SOME OF WHICH MAY PRODUCE
SIGNIFICANT WIND DAMAGE AND TORNADOES...IS EXPECTED ACROSS THE
REGION TONIGHT AND THURSDAY.
NUMEROUS SEVERE THUNDERSTORMS WILL OCCUR TONIGHT OVER NORTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST OF A
WINNSBORO TO HAZLEHURST TO BROOKHAVEN LINE. SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO OCCUR OVER THE REST OF NORTHEAST
LOUISIANA AND NORTHWEST THROUGH SOUTHEAST MISSISSIPPI. ISOLATED
SEVERE STORMS WILL OCCUR ACROSS NORTHEAST MISSISSIPPI ALONG AND
NORTHEAST OF A WINONA TO BAY SPRINGS LINE.
A WARM FRONT EXTENDING FROM NEAR GRENADA TO VIDALIA LOUISIANA
WILL MOVE SLOWLY NORTHWEST TONIGHT. SOUTHEAST OF THIS FRONT...THE
ATMOSPHERE HAS BECOME VERY MOIST AND UNSTABLE. LOW PRESSURE WILL
DEVELOP ALONG THIS FRONT OVER LOUISIANA TONIGHT. AS THIS
OCCURS...THUNDERSTORMS WILL DEVELOP ACROSS THE REGION FROM THE
SOUTHWEST. WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
WILL INCREASE...RESULTING IN AN INCREASING RISK OF SEVERE
THUNDERSTORMS.
THE FIRST AREA TO SEE SEVERE WEATHER THIS EVENING WILL BE OVER
NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI ALONG THE MISSISSIPPI
RIVER. THE THREAT OF SEVERE STORMS WILL GRADUALLY SPREAD EAST
WITH TIME TONIGHT...WITH AN INCREASING RISK OF SEVERE STORMS OVER
EASTERN MISSISSIPPI BY LATE TONIGHT.
AS THE LOW PRESSURE SYSTEM INTENSIFIES AND MOVES NORTHEAST ACROSS
WESTERN MISSISSIPPI ON THURSDAY...A STRONG COLD FRONT WILL MOVE
ACROSS THE REGION. A LINE OF THUNDERSTORMS IS EXPECTED TO
ACCOMPANY THIS FRONT. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING WIND DAMAGE. A FEW ISOLATED SUPERCELLS MAY ALSO DEVELOP
AHEAD OF THIS LINE...POSSIBLY PRODUCING TORNADOES.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ACROSS
THE REGION SHOULD MONITOR WEATHER CONDITIONS CLOSELY TONIGHT AND
THURSDAY.
...FLOODING...
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND NORTHERN AND WESTERN MISSISSIPPI ALONG
AND NORTHWEST OF A MERIDIAN...TO JACKSON...TO BROOKHAVEN LINE
THROUGH THURSDAY.
MUCH OF THE FLOOD WATCH AREA HAS RECEIVED TWO TO FOUR INCHES OF
RAIN SINCE YESTERDAY...WITH A FEW SPOTS RECEIVING UPWARDS OF 6
INCHES. THE GROUND OVER THE WATCH AREA IS SATURATED. ADDITIONAL
HEAVY RAINFALL IS EXPECTED ACROSS THE WATCH AREA THROUGH THURSDAY
WITH WIDESPREAD AMOUNTS OF 1 TO 3 INCHES LIKELY. LOCALIZED
AMOUNTS OF 4 TO 6 INCHES WILL BE POSSIBLE IN LOCALIZED AREAS
PRODUCING FLOODING OF SMALL STREAMS AND LOW LYING AREAS.
OVER SOUTHEAST MISSISSIPPI...HEAVY RAINFALL IS EXPECTED TO BE
MORE ISOLATED. STILL...PONDING OF WATER IN LOW LYING AND FLOOD
PRONE AREAS MAY OCCUR.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT IS LIKELY THIS AFTERNOON THROUGH THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Nov 28, 7:45 PM CST, 2 hours 15 minutes before
LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-040>043-047-
048-053-054-059>062-290230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
745 PM CST WED NOV 28 2001
TORNADO WATCH NUMBER 836 WILL EXPIRE AT 8 PM AND WILL NOT BE
EXTENDED.
SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS
NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI...GENERALLY NORTHWEST
OF A FAYETTE TO WINONA LINE...THROUGH THE LATE EVENING HOURS. WHILE
AN ISOLATED STORM MAY PRODUCE HAIL AND GUSTY WINDS...THE THREAT OF
SEVERE WEATHER HAS TEMPORARILY DIMINISHED.
HOWEVER...AN OUTBREAK OF SEVERE WEATHER...INCLUDING THE THREAT OF
STORMS PRODUCING SIGNIFICANT WIND DAMAGE OR TORNADOES...IS STILL
EXPECTED TO DEVELOP LATER TONIGHT OR THURSDAY MORNING. THIS IS A
POTENTIALLY DANGEROUS SITUATION...AND PEOPLE ACROSS THE REGION ARE
URGED TO CONTINUE CLOSELY MONITORING THE LATEST WEATHER INFORMATION
DURING THE OVERNIGHT HOURS.
Event by event
21 thunderstorm wind, 14 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Washington
- When
- November 28, 10:00 PM CST to November 29, 12:00 PM CST
- Where
- Washington County, Countywide
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
Heavy rainfall on saturated ground caused extensive flooding of streets and roads. Additionally, a total of 15 houses and two mobile homes sustained damage from flood waters entering the homes.
Thunderstorm Wind, Franklin
- When
- November 28, 11:00 PM CST
- Where
- Franklin County, Roxie
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.500, -91.067
Trees were blown down along Highway 33.
Flash Flood, Adams
- When
- November 28, 11:00 PM CST to November 29, 1:00 AM CST
- Where
- Adams County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.483, -91.353 (the zone’s center; the record gives no point)
Several roads and streets were flooded, especially in the city of Natchez.
Thunderstorm Wind, Jefferson
- When
- November 28, 11:30 PM CST to 11:35 PM CST
- Where
- Jefferson County, 3 mi SE of Fayette
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.683, -91.033
Trees were blown down along Highway 28. Also a few trees were blown down in the vicinity of Red Lick in the northern part of the county.
Flash Flood, Bolivar
- When
- November 29, 12:30 AM CST to 5:30 AM CST
- Where
- Bolivar County, Countywide
- Property damage
- $600,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
Flood waters entered many homes and businesses causing minor damage to 30 houses, 20 mobile homes, and 20 businesses.
Flash Flood, Leflore
- When
- November 29, 1:30 AM CST to 5:30 AM CST
- Where
- Leflore County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
Many streets and roads in the county were flooded.
Flash Flood, Sunflower
- When
- November 29, 3:00 AM CST to 6:00 AM CST
- Where
- Sunflower County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
Numerous streets and roads in the county were flooded.
Flash Flood, Issaquena
- When
- November 29, 4:30 AM CST to 12:00 PM CST
- Where
- Issaquena County, Countywide
- Property damage
- $12,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.741, -90.989 (the zone’s center; the record gives no point)
Two houses and a mobile home sustained minor damage.
Flash Flood, Humphreys
- When
- November 29, 6:00 AM CST to 6:45 AM CST
- Where
- Humphreys County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.129, -90.527 (the zone’s center; the record gives no point)
A few roads were flooded in the county.
Thunderstorm Wind, Simpson
- When
- November 29, 8:30 AM CST
- Where
- Simpson County, 4 mi E of Harrisville
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.967, -90.017
Numerous large trees were blown down in a rural area.
Thunderstorm Wind, Lincoln
- When
- November 29, 8:30 AM CST
- Where
- Lincoln County, 14 mi SE of Brookhaven
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.433, -90.283
Several mobile homes sustained damage from strong winds.
Thunderstorm Wind, Rankin
- When
- November 29, 9:40 AM CST
- Where
- Rankin County, Brandon
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.267, -89.983
A few mobile homes sustained minor damage.
Flash Flood, Bolivar
- When
- November 29, 10:00 AM CST to 12:30 PM CST
- Where
- Bolivar County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
Additional heavy rainfall aggravated the ongoing flood problems.
Flash Flood, Sunflower
- When
- November 29, 10:00 AM CST to 12:30 PM CST
- Where
- Sunflower County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
Additional heavy rainfall on saturated ground aggravated the existing flooding situation.
Flash Flood, Leflore
- When
- November 29, 10:00 AM CST to 12:30 PM CST
- Where
- Leflore County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
Additional heavy rainfall caused continued street flooding.
Flash Flood, Humphreys
- When
- November 29, 10:00 AM CST to 12:30 PM CST
- Where
- Humphreys County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.129, -90.527 (the zone’s center; the record gives no point)
Additional heavy rainfall on top of saturated ground caused more road flooding in the county.
Flash Flood, Madison
- When
- November 29, 10:00 AM CST to 11:30 AM CST
- Where
- Madison County, Countywide
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
Several roads in the county sustained flooding. Additionally, a dam broke in the Canton area, and about ten homes had to be evacuated. However, water did not enter the homes.
Thunderstorm Wind, Lawrence
- When
- November 29, 10:10 AM CST
- Where
- Lawrence County, Countywide
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.550, -90.433
A few trees were blown down.
Thunderstorm Wind, Lamar
- When
- November 29, 10:30 AM CST
- Where
- Lamar County, Lumberton
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.000, -89.450
A few trees and power lines were blown down.
Thunderstorm Wind, Covington
- When
- November 29, 10:45 AM CST
- Where
- Covington County, Collins
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.633, -89.550
One large metal power pole was blown down, and numerous large limbs were blown down across the town.
Thunderstorm Wind, Rankin
- When
- November 29, 10:50 AM CST
- Where
- Rankin County, 3 mi E of Pelahatchie
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.317, -89.750
Numerous trees were blown down in a rural area and several chicken houses sustained damage.
Thunderstorm Wind, Scott
- When
- November 29, 11:00 AM CST to 11:10 AM CST
- Where
- Scott County, Countywide
- Measured
- 78 kt (90 mph)
- Property damage
- $1.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.383, -89.550
A severe thunderstorm produced winds estimated up to 90 mph, causing widespread damage across mainly the northwestern half of the county. An NWS survey team determined the widespread damage was from straight-line winds. Damage produced by the storm included four businesses, two agricultural businesses and a mobile home destroyed. Also, two houses, three mobile homes, three businesses, and seven agricultural businesses had major damage. Furthermore, 13 houses sustained minor damage.
Flash Flood, Rankin
- When
- November 29, 11:10 AM CST to 12:00 PM CST
- Where
- Rankin County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Several roads in the county flooded. Some sandbagging had to be done near Richland to keep houses from being indundated by flood waters .
Flash Flood, Hinds
- When
- November 29, 11:10 AM CST to 11:45 AM CST
- Where
- Hinds County, Countywide
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Several roads in the county were flooded, especially around the LeFleur's Bluff State Park area.
Thunderstorm Wind, Leake
- When
- November 29, 11:12 AM CST to 11:15 AM CST
- Where
- Leake County, Lena
- Measured
- 78 kt (90 mph)
- Property damage
- $2.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.600, -89.550
A severe thunderstorm produced winds of up to 90 mph in southwestern portions of the county. An NWS survey team determined the damage was due to straight-line winds. Total damage produced by the wind included one mobile homes and seven businesses destroyed. Five houses, one mobile home, and eleven businesses sustained extensive damage. Finally, 14 houses, one mobile home, and 20 businesses sustained minor damage.
Thunderstorm Wind, Simpson
- When
- November 29, 11:30 AM CST
- Where
- Simpson County, Mendenhall
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.950, -89.883
A few trees were blown down.
Thunderstorm Wind, Attala
- When
- November 29, 11:45 AM CST
- Where
- Attala County, Ethel
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.117, -89.467
A large barn was destroyed by high winds.
Thunderstorm Wind, Choctaw
- When
- November 29, 12:00 PM CST
- Where
- Choctaw County, Countywide
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.317, -89.267
Numerous large limbs were blown down across the county.
Hail, Jones
- When
- November 29, 12:00 PM CST
- Where
- Jones County, 7 mi SW of Ellisville
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.533, -89.283
The roofs of a few buildings and cars in a rural area were damaged by golfball sized hail.
Thunderstorm Wind, Choctaw
- When
- November 29, 12:00 PM CST to 12:05 PM CST
- Where
- Choctaw County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.317, -89.267
Numerous large limbs were blown down across the county.
Thunderstorm Wind, Webster
- When
- November 29, 12:00 PM CST to 12:05 PM CST
- Where
- Webster County, Countywide
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.600, -89.267
Numerous trees were blown down across the county.
Thunderstorm Wind, Newton
- When
- November 29, 12:30 PM CST to 12:35 PM CST
- Where
- Newton County, Countywide
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.400, -89.100
Numerous trees were blown down.
Thunderstorm Wind, Oktibbeha
- When
- November 29, 12:45 PM CST
- Where
- Oktibbeha County, 10 mi W of Starkville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.467, -89.000
A few trees were blown down along Highway 82.
Thunderstorm Wind, Lauderdale
- When
- November 29, 12:55 PM CST to 1:00 PM CST
- Where
- Lauderdale County, Countywide
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.400, -88.650
Numerous trees were blown down. A few trees fell on houses and damaged them.
Thunderstorm Wind, Noxubee
- When
- November 29, 2:00 PM CST
- Where
- Noxubee County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.100, -88.550
A few trees were blown down.
Thunderstorm Wind, Lowndes
- When
- November 29, 2:15 PM CST
- Where
- Lowndes County, Countywide
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.500, -88.450
A few trees were blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Tennessee, November 28 to 30, 20011 death · $1.4 million · 17 events
- Flooding in Mississippi, November 28 to 30, 20011 death · $955,000 · 10 events
- High Wind in Washington, November 28, 20011 death · 52 kt wind · 1 event
- Ice Storm in Arkansas, November 28 to 29, 2001$1.8 million · 4 events
- Ice Storm in Oklahoma, November 28 to 29, 2001$1.0 million · 1 event
- Flash Flood in Louisiana, November 28, 2001$250,000 · 1 event
- Flash Flooding and Hail in Louisiana, November 28 to 29, 2001$100,000 · 0.75 in hail · 10 events
- Heavy Snow in Idaho, November 28 to 29, 20016 injured · 5 events
- Flooding in Kentucky, November 28 to 30, 2001$100,000 · 3 events
- Flooding in Arkansas, November 28 to 30, 2001$95,000 · 4 events
- Heavy Snow in Washington, November 28, 2001$100,000 · 2 events
- Blizzard in Oregon, November 28, 2001$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272933, 5272827, 5273000, 5272828, 5273001, 5273005, 5273003, 5272999, 5273007, 5272830, 5272831, 5272832, 5273002, 5273004, 5273006, 5273008, 5273009, 5272918, 5272919, 5272920, 5272833, 5272921, 5273010, 5273011, 5272923, 5272922, 5272924, 5272829, 5272925, 5272926, 5272927, 5272928, 5272930, 5272929, 5272932, 5272931.